Thirty patients with antimicrobial agent-associated pseudomembranous colitis (PMC) were studied for the presence of Clostridium difficile and its cytotoxin in feces. Either colonoscopy or barium enema radiography was required in three patients for the diagnosis of PMC because of nondiagnostic findings at sigmoidoscopy. Both the organism and cytotoxin were detected in 27 of the 30 patients; Staphylococcus aureus was excluded as the cause of PMC in two of the remaining patients. Eighteen of 19 patients with C. difficile-induced PMC who were treated with oral vancomycin had a salutary response; seven patients, however, had a relapse of colitis following the discontinuation of vancomycin. In general, relapses of colitis responded to retreatment with vancomycin. The implication of C. difficile as a cause of diarrhea is best achieved by the demonstration of colonic mucosal plaques or of a pseudomembrane. The value of fecal culture for C. difficile and cytotoxin assay is limited by the existence of asymptomatic carriers.